Heroin can lead to a number of problems, but one of the most severe is an overdose. In recent years, more than 12,000 people die from a heroin overdose annually. However, to reduce fatalities, it’s important to recognize heroin overdose symptoms and know how to respond to them. Learn more about the symptoms, the right response, and how to avoid the risk of overdose.
One of the most common heroin overdose symptoms is difficulty breathing. In rare cases, a person may look like they are choking.
In most cases, however, this symptom is far less obvious. For example, the person struggling with the overdose might be taking small, shallow breaths. Moreover, they might occasionally gasp for air, or their breathing might be labored.
When the body ingests way too much of any substance, it will try to expel it. Heroin is toxic, especially in large amounts, and the body will respond involuntarily as a result. People who are overdosing on heroin might feel nauseated, and it’s common to vomit. This is the body’s last attempt to stop the overdose and prevent further damage.
Heroin is a depressant. Some of its side effects include slowing down the heart rate, reducing the response time and causing users to feel tired. When an overdose happens, all of these symptoms are magnified.
During a heroin overdose, extreme drowsiness is common. Some people won’t be able to talk or respond to questions. Some may even fall into a coma and be completely unresponsive.
Another common sign of a heroin overdose is when the pupils get very small. Pupils tend to get smaller when heroin is used, but an overdose takes it one step further. If a person’s pupils look like pinpoints or tiny dots, then an overdose is likely.
Changes to Skin Color
During a heroin overdose, there isn’t enough oxygen circulating in the body. The skin is often the first place that showcases this. Very pale skin or skin with a blue tint is a sure sign of an overdose.
Reacting to Overdose Symptoms
If you spot these heroin overdose symptoms, you need to act quickly. Call 911 immediately and follow emergency response instructions.
End Heroin Overdose Symptoms Through Sobriety
In fact, there is no safe way to use heroin. Every time a person uses heroin, they risk an overdose. Fortunately, there are ways to fight back against heroin addiction. At Ashley Addiction Treatment, clients can enroll in rehab programs that offer comprehensive treatments and therapies, including:
- Group therapy
- Relapse prevention training
- Onsite detox programs
- Pain management treatment
- Trauma, anger and grief therapies
A heroin overdose can be fatal, but a quick response can save a life. At Ashley Addiction Treatment, we’ll help you end your addiction for good. Call 866-313-6307 to leave heroin behind and to embrace the life you deserve.